What is Disulfoton Poisoning?
If you suspect your dog has been exposed to disulfoton it is vital that you contact your veterinarian immediately. It is highly toxic, even in small amounts and veterinary attention is essential. Clinical signs that may indicate poisoning include seizures, tremors and increased salivation.
Disulfoton is a form of organophosphorus insecticide. Although an effective insecticide used by gardeners, it is one of the leading causes of poisoning in pets and humans in North America.
Book First Walk Free!
Symptoms of Disulfoton Poisoning in Dogs
The onset of symptoms can often be within minutes of exposure to the toxin. These symptoms are usually split into two categories. Nicotinic symptoms, caused by the accumulation of acetylcholine at the nicotinic acetylcholine receptors causing:
- Depression of respiratory and cardiac systems
Muscarinic signs, caused by excess acetylcholine at muscarinic acetylcholine receptors causing:
- Increased bronchial secretions
- Increased salivation
Disulfoton is an insecticide commonly used by gardeners to prevent insect damage to their plants. It is available in spray, granules and mixed into fertilizers and blood and bone meals. It is a highly effective insecticide that is absorbed through the roots and spread systemically throughout the plant. The product maintains toxicity in the environment for up to several weeks. Trade names include Di-Syston, Dimaz, Disultex, Ekanon, Frumin AL, Knave, Solvigran, and Solvirex.
Causes of Disulfoton Poisoning in Dogs
Disulfoton can be absorbed in numerous ways, including inhalation, ingestion, and dermal absorption. Due to it’s extremely toxic nature the margin of safety is very low. The lethal dose for a 25kg dog is only one teaspoon. Dogs may be exposed to enough to cause toxic effects from digging around treated plants.
The acute toxic effects of disulfoton are caused by the irreversible inactivation of AChE. Disulfoton inhibits the enzyme acetylcholinesterase (AChE). When functioning properly this enzyme catalyzes the breakdown of the neurotransmitter acetylcholine at neurotransmitters. The inhibition of this process leads to acetylcholine accumulation in the synaptic cleft causing overstimulation of nicotinic and muscarinic ACh receptors, and impeded neurotransmission.
Diagnosis of Disulfoton Poisoning in Dogs
In order to make a differential diagnosis your veterinarian will take a full clinical history to rule out ingestion of other toxins such as:
- Metaldehyde snail bait
- Tremorgenic mycotoxins
- Amanita species & psilocybin mushrooms
If your veterinarian suspects disulfoton ingestion the following tests may be performed. Atropine sulfate may be given at a pre-anaesthetic dose. In animals who have not had exposure to a cholinesterase inhibitor, the expected effect of this drug would be an increased heart rate. Your dog’s heart rate will be carefully monitored before and after the dose is given. If there is little or no change to your dog’s heart, disulfoton poisoning is highly likely.
Your veterinarian may also perform a blood test to measure the concentration of acetylcholinesterase. Concentrations of less than 50% strongly indicate disulfoton poisoning. As pancreatitis is often caused by disulfoton poisoning, amylase and lipase levels may also be checked, elevated levels support the diagnosis.
Treatment of Disulfoton Poisoning in Dogs
Once the diagnosis has been made, your veterinarian will likely administer a treatment dose of atropine. At treatment doses this drug inhibits the effects of acetylcholine at the postsynaptic membrane, counteracting the potentially life-threatening cardiac effects of disulfoton. Your dog will be monitored closely and given a repeat dose if needed. If your dog is displaying nicotinic signs only, then atropine is not indicated.
Pralidoxime may also be given by your veterinarian if treatment is sought early enough. Early administration is needed because it works by binding to the AChE, preventing disulfoton from doing the same. Once disulfoton has bound to the AChE it cannot be reversed and pralidoxime will be ineffective. The role of the pralidoxime is to relieve muscle weakness and tremors. Your dog will be monitored closely, and if there is an improvement or no worsening of symptoms, treatment may be repeated for three doses. Your veterinarian may also administer diazepam if your dog is suffering from muscle tremors, shaking, and seizures.
If your dog is suffering from vomiting and diarrhea intravenous fluid therapy may be given to prevent dehydration. A bland diet may be offered, especially if your pet is suffering from pancreatitis.
Recovery of Disulfoton Poisoning in Dogs
If your dog has consumed only a small amount of the toxin, has been in otherwise good health and receives care quickly, a good prognosis is expected. However, if your pet has been exposed to large amounts of the toxin the prognosis is unfortunately guarded. Full recovery is usually made in several days once your dog’s body has synthesized new acetylcholinesterase.
If your dog suffers from pancreatitis your veterinarian will be able to offer advice for on-going support of the pancreatic system. Regular checks and blood work may be necessary to monitor pancreatic health and a specially formulated diet may be prescribed to support normal pancreatic function.